Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

July 28, 2021Davis County, Utah

NWS Salt Lake City, UT issued this special weather statement at Jul 28, 2021, 9:52 PM MDT for Davis County, Utah. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2021, 9:52 PM MDT (03:52 UTC)
Expired
Jul 28, 2021, 11:15 PM MDT
In force
83 min
Issued by
NWS Salt Lake City, UT

County Davis County, UT

The radar

The Salt Lake City radar (KMTX), 47 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 3.9 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
2422 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

099 
WWUS85 KSLC 290352
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
952 PM MDT Wed Jul 28 2021
 
UTZ104-105-110-290515-
Salt Lake Valley UT-Northern Wasatch Front UT-Wasatch Mountains I-
80 North UT-
952 PM MDT Wed Jul 28 2021

...GUSTY EASTERLY DOWNSLOPE WINDS FROM EARLIER THUNDERSTORMS FOR 
CENTRAL WEBER...NORTH CENTRAL SALT LAKE AND EASTERN DAVIS COUNTIES 
UNTIL 1115 PM MDT...

At 946 PM MDT, surface observations indicated the presence of gusty 
easterly downslope winds from downtown Salt Lake City to North Ogden 
from earlier thunderstorms. Wind gusts as high as 53 mph were 
recorded at Park Lane in Farmington.

Wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Salt Lake City, Ogden, Layton, Bountiful, Farmington, Hill Air Force
Base, Kaysville, North Ogden, South Ogden, North Salt Lake,
Centerville, Woods Cross, Washington Terrace, Riverdale, South Weber,
West Bountiful, Marriott-Slaterville, Uintah, Weber State University
and Pleasant View.

This includes the following highways...
 Interstate 15 between mile markers 306 and 331, and near mile marker
342.
 Interstate 84 between mile markers 84 and 89.
 Interstate 80 in Utah between mile markers 118 and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4133 11201 4134 11193 4073 11181 4073 11194
TIME...MOT...LOC 0346Z 245DEG 21KT 4103 11184 

$$

AD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 28, 4:06 PM MDT, 5 hours 46 minutes earlier.

Area forecast discussion, Jul 28, 4:06 PM MDT, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
406 PM MDT Wed Jul 28 2021

.SYNOPSIS...With high pressure settled east of the area, a
monsoonal moisture surge will remain across Utah and southwest
Wyoming through the week and into the weekend. This will result in
an extended period of thunderstorm chances with a heavy rain
threat, along with temperatures trending slightly below normal.

&&

.SHORT TERM (Through 12Z Saturday)...Day 2 of a period of elevated
thunderstorm potential is ongoing. Several storms this afternoon
have had significant radar estimates, though ground truth from
gauges has been limited. Plentiful moisture is present, as
evidenced by widespread dewpoints above 50F and the 12Z morning
sounding at 1.27" which is above the 90th percentile for this time
of year. That is only one of several necessary ingredients for
thunderstorms however, the other two being instability/buoyancy
and an upper-level forcing mechanism (e.g. shortwave trough or
boundary). On the instability/buoyancy side, the SPC mesoanalysis
shows widespread 500-1000 J/KG which is modest for our area. On
the forcing side meanwhile, there is little to nothing to pick
out with the broad high pressure cell residing to our east and
light southerly flow aloft over the area. Thus, we've seen another
day of convection initiating over the higher terrain, but
struggling to hold together into valleys. For what it's worth,
high-res models do show convection moving off the terrain this
evening, though it will be weakening as it does so. Thus, the
heavy rain concern this afternoon and evening remains limited to
the higher terrain and especially any recent burn scars.

Looking ahead, moisture will remain pooled over the eastern Great
Basin as south to southeasterly flow aloft remains in place.
Instability/buoyancy does increase each day, as well as becoming
less confined to high terrain. For the third ingredient, we do see
a weak shortwave Thursday afternoon and a weak wind max aloft
Sunday. High-res models (through Friday) and global ensembles
(into the weekend and beyond) do show a continued upward trend in
coverage of showers/thunderstorms, with precipitation chances
increasing each day and eventually peaking on Sunday. Expecting
widespread coverage of showers/thunderstorms in the mountains, and
eventually scattered coverage in valleys as well. While the
National Blend of Models have eye-popping valley PoPs for us for
the summer (70%+), it's worth keeping in mind that this is only
the probability of 0.01" in a 12 hour period, which can happen
with a weak shower. The NBM's daily chances for beneficial rain
(>0.25") are not as robust, only in the 20-40% range in the
valleys and 50-70% range in the mountains of northern Utah and
into southwest Wyoming. Thus, while it will be welcomed moisture
with these showers and thunderstorms, its unlikely to be a drought
busting event. Nevertheless, there will still be potential for
localized heavy rain and flash flooding if/when, and where enough
clearing and heating is realized

Temperatures will finally be cooler than average this weekend and
into the start of next week. Highs are expected to be 5-10F cooler
than average for many places, and Salt Lake City is expected to only
have highs in the upper 80s this weekend.

Ensembles remain in good agreement into the start of next week that
a wave will move through the Northern Rockies Monday, shifting the
ridge axis orientation, and re-centering the mid-level high center to
our southwest. This will usher in slightly drier, more westerly flow
next week. Residual moisture, particularly in the low levels from the
recent moisture surge and rains, will be slow to exit despite the
drier mid and upper level air moving in more freely. Thus expect to
see daily shower and thunderstorms chances remain into the first
half of next week, however they will trend more scattered to
isolated and more tied to the terrain as the moisture wanes.

&&

.AVIATION...
KSLC...VFR conditions will continue through the TAF period.
Northwest winds should switch to diurnal southeast winds around
03z. Vicinity showers and possibly a thunderstorm may impact the
terminal between 22-03z with periods of gusty and erratic winds.

Rest of Utah and southwest Wyoming...Widespread VFR conditions
will persist through the TAF period as showers and thunderstorms
come to a close after 03z. Erratic outflow winds will continue to
be the primary aviation concern, followed by the potential for
brief locally heavy rain should a storm impact a terminal
directly, until about 03z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Van Cleave/Verzella

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 28, 4:32 AM MDT, 17 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
432 AM MDT Wed Jul 28 2021

UTZ101>131-WYZ021-291045-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
432 AM MDT Wed Jul 28 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms capable of producing heavy rain and
gusty winds are expected this afternoon and evening. There is a
potential for localized flash flooding, especially in prone areas
such as slot canyons, burn scars, areas of steep terrain, and
normally dry washes and streams.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The moist airmass will remain in place through the weekend. Daily
showers and thunderstorms capable of heavy rain and gusty winds will
occur each afternoon and evening across much of the forecast area
during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Jul 28, 6:18 PM MDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
618 PM MDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND GST     PENROSE                 41.65N 112.30W
07/28/2021  E60 MPH          BOX ELDER          UT   PUBLIC

            SOCIAL MEDIA VIDEO SHOWS STRONG WINDS AND SMALL HAIL WITH
            HEAVY RAIN, DAMAGED GARAGE DOOR, TRASH CANS BLOWN AROUND
            IN WIND.

&&

MICHAEL.WESSLER
Special weather statement, Jul 28, 7:56 PM MDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
756 PM MDT Wed Jul 28 2021

UTZ101-290245-
Great Salt Lake Desert and Mountains UT-
756 PM MDT Wed Jul 28 2021

...GUSTY OUTFLOW WINDS FOR SOUTHEASTERN BOX ELDER AND NORTHWESTERN
TOOELE COUNTIES UNTIL 845 PM MDT...

At 754 PM MDT, National Weather Service Doppler radar indicated
gusty outflow winds along a line extending from near Delle to 10
miles northwest of Utah Test and Training Range South...and moving
southeast at 25 mph.

Wind gusts up to 50 mph will be possible. These winds will cause
blowing dust which will reduce visibility.

Locations impacted include...
Knolls, Clive, Skull Valley, Utah Test and Training Range South and
Utah Test and Training Range North.

This includes Interstate 80 in Utah between mile markers 19 and 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4051 11273 4050 11363 4076 11370 4104 11284
TIME...MOT...LOC 0154Z 328DEG 21KT 4080 11274 4057 11355

AD
Special weather statement, Jul 28, 9:52 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
952 PM MDT Wed Jul 28 2021

UTZ104-105-110-290515-
Salt Lake Valley UT-Northern Wasatch Front UT-Wasatch Mountains I-
80 North UT-
952 PM MDT Wed Jul 28 2021

...GUSTY EASTERLY DOWNSLOPE WINDS FROM EARLIER THUNDERSTORMS FOR
CENTRAL WEBER...NORTH CENTRAL SALT LAKE AND EASTERN DAVIS COUNTIES
UNTIL 1115 PM MDT...

At 946 PM MDT, surface observations indicated the presence of gusty
easterly downslope winds from downtown Salt Lake City to North Ogden
from earlier thunderstorms. Wind gusts as high as 53 mph were
recorded at Park Lane in Farmington.

Wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Salt Lake City, Ogden, Layton, Bountiful, Farmington, Hill Air Force
Base, Kaysville, North Ogden, South Ogden, North Salt Lake,
Centerville, Woods Cross, Washington Terrace, Riverdale, South Weber,
West Bountiful, Marriott-Slaterville, Uintah, Weber State University
and Pleasant View.

This includes the following highways...
 Interstate 15 between mile markers 306 and 331, and near mile marker
342.
 Interstate 84 between mile markers 84 and 89.
 Interstate 80 in Utah between mile markers 118 and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4133 11201 4134 11193 4073 11181 4073 11194
TIME...MOT...LOC 0346Z 245DEG 21KT 4103 11184

AD

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:56 PM MDTSpecial Weather StatementSLCTooele49 min
Jul 29, 2:38 AM MDTFlash Flood WatchSLCEmery, Garfield, Kane, San Juan, Sevier, Washington and 1 more21 hr
Jul 29, 1:40 PM MDTSpecial Weather StatementSLCIron20 min
Jul 29, 2:00 PM MDTSevere Thunderstorm WarningSLCIron, Washington30 min
Jul 29, 2:17 PM MDTSpecial Weather StatementSLCPiute28 min
Jul 29, 2:26 PM MDTSpecial Weather StatementSLCBeaver34 min
Jul 29, 2:39 PM MDTSevere Thunderstorm WarningSLCBeaver, Iron36 min
Jul 29, 2:50 PM MDTAreal Flood AdvisorySLCBeaver115 min
Jul 29, 3:13 PM MDTSpecial Weather StatementSLCBeaver32 min
Jul 29, 3:33 PM MDTSpecial Weather StatementSLCIron27 min
Jul 29, 3:54 PM MDTSpecial Weather StatementSLCMillard36 min
Jul 29, 4:11 PM MDTSpecial Weather StatementSLC34 min
Jul 29, 4:22 PM MDTSpecial Weather StatementSLCJuab23 min
Jul 29, 4:37 PM MDTSpecial Weather StatementSLCGarfield23 min
Jul 29, 4:48 PM MDTSevere Thunderstorm WarningSLCGarfield, Iron27 min
Jul 29, 4:54 PM MDTSevere Thunderstorm WarningSLCPiute, Sevier36 min
Jul 29, 5:18 PM MDTSpecial Weather StatementSLCGarfield27 min
Jul 29, 5:42 PM MDTSevere Thunderstorm WarningSLCGarfield33 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.